Program

Monday, November 5, 2018

2:30 - 6:30pm

4hr

Registration Desk Open

5:30 - 7:30pm

2hr

Opening Reception & Dinner

Tuesday, November 6, 2018

7:00am - 5:00pm

Registration Desk Open

7:30 - 8:30am

60min

Breakfast Buffet

8:30 - 9:00am

30min

Opening Address

Greg Moran, Executive Director, Academics Without Borders

9:00 - 9:45am

45min

Conference Opening Keynote Address

Louise Fréchette, Former Deputy Secretary-General, UN, and Chair, CARE International Supervisory Board & Council

Louise Fréchette will draw on her extensive experience to explore in conversation the role that Canada could play in today’s uncertain, sometimes threatening world.

9:45 - 10:10am

15min

Stretch Break

10:10 - 11:40am

90min

PLENARY 1 - Charting a course for global development and internationalization

Ann Buller, President & CEO, Centennial College

Satryo Brodjonegoro, Former Director General for Higher Education at Indonesia’s Ministry of National Education

Patrick Deane, President & Vice-Chancellor, McMaster University

This opening panel will feature leaders from Canada’s college and university sectors in conversation with a former director general of Indonesia’s higher education system to offer a stirring, interactive dialogue on the challenges and opportunities facing higher education and global development around the world.

Moderator - Arshad Ahmad, Vice Chancellor, Lahore University Management School, Lahore , Pakistan, and former Vice-Provost, Teaching & Learning at McMaster University

11:45am - 12:45pm

60min

Lunch

12:45 - 2:15pm

90min

PLENARY 2 - Global perspectives on international partnerships and their successes

Alex Awiti, Director, East African Institute, Aga Khan University

Nathalie Charpak, Director, Kangaroo Foundation, Bogota, Colombia

Ernest Yanful, Provost, KNUST Africa Institute of Sanitation & Waste Management, Ghana; Professor, Civil & Environmental Engineering, Western University

Inspiring leaders based in Colombia, Ghana, and Kenya will offer conference attendees their global perspectives on co-operation and reciprocity in international higher education partnerships. Presenters will share engaging stories that outline the challenges and opportunities facing higher education in the realm of global development.

2:15 - 2:40pm

15min

Refreshments and move to Breakout Sessions

2:40 - 3:40pm

60min

BREAKOUT SESSIONS - Block A

A1 - Revitalizing vocational education in Kenya: a multi-media journey

Ana Belen Jimenez, International Projects Coordinator, Durham College

Danielle Harder, Professor of Journalism, Durham College

Janis Williams, Student of Journalism, Mass Media, Durham College

This session will explore how the Kenya Education for Employment Program (KEFEP) is bringing transformative change to technical and vocational education and training in Kenya. It will specifically explore how this Colleges and Institutes Canada-led partnership has inspired students from Durham College’s Journalism - Mass Media and Video Production programs to develop documentary and other audio-visual media that capture the KEFEP experience. This presentation will explore the many benefits of the documentary project, which include providing students with the opportunity for hands-on learning and experiences not only beyond the classroom, but beyond borders.

A2 - Building capacity among students and adult learners to support tourism in Vietnam and Ghana

Chris Carnovale, Instructor, Capilano University

Aggie Weighhill, Faculty of Recreation & Tourism Management, Vancouver Island University

This session will offer attendees an inside look at how two Canadian universities have reached beyond borders to improve lives around the world through education in community tourism in Vietnam and Ghana. The first of the two presenters will focus on the efforts that Capilano University has engaged in for over a decade to support local capacity building in Vietnam’s tourism sector. The presenter will also focus on the reciprocal benefits that this project has for both its international partners and Capilano’s faculty and students. The second presentation will highlight how a project initially designed to support student training responded to partners’ needs and evolved into a cross-cultural adult learning and capacity-building program in Ghana.

A3 - Helping disadvantaged youth pursue fulfillment through trades training in Tanzania

Jeff Kuntz, Faculty Development Advisor, NorQuest College

Elaine McPhee Stefanick, Lakeland College International Coordinator for the ISTEP-13 (Tanzania) Project

Paul Ostrowski, Manager International, Lakeland College

This session will offer attendees an engaging look into how Canada’s NorQuest College and Lakeland College have reached across borders to develop a remediation program for disadvantaged youth entering the trades training system in Tanzania. With support from both the Canadian and Tanzanian governments, this ongoing project identifies students with a high risk of dropping out (particularly women) and explores the effectiveness of gender-specific practices.

A4 - Thinking “glocally”: understanding international partnerships through the lens of institutional equity, diversity, and inclusion

Arig al Shaibah, Associate Vice-President of Equity and Inclusion, McMaster University

International partnerships can and should be viewed through the lens of an institution’s equity, diversity, and inclusion framework. While many stakeholders might think of such frameworks as relating mainly to the creation of a welcoming campus environment, al Shaibah contends that international partnerships constitute a form of inclusion that institutions must recognize in order to truly bring about transformative change in their global and local (“glocal”) development goals.

3:40 - 3:55pm

15min

Move to next session

3:55 - 4:55pm

60min

BREAKOUT SESSIONS – Block B

B1 - The cross-border impact of faculty and leadership development training with international partners in Peru

Rosa Cristina Aguilar Correa, Director of International Outreach (South America), Fanshawe College

Mila Kwiatkowska, Department of Computing Science, Thompson Rivers University

Candace Miller, Senior Manager of Strategic Initiatives & Business Development, Fanshawe College

This session will explore faculty and leadership training as a vital and sometimes overlooked form of capacity building that Canadian institutions can offer their international partners. The first of these presentations will look at the benefits that have sprung from a training partnership that has been ongoing since 2016 between Fanshawe College and the Armed Forces Public Technological Institute of Peru. The second presentation will focus on lessons learned from organizing and participating in collaborative and interdisciplinary workshops run by respiratory therapy faculty, practitioners, students, and IT specialists from Canada and Peru.

B2 - Win-win partnerships that leapfrog current higher education development in quality, teaching, and learning

Tashmin Khamis, Director, Aga Khan University Network of Quality Assurance and Improvement and Aga Khan University Network of Teaching and Learning, Aga Khan University

Vivian Neal, Educational Consultant, Faculty of Applied Sciences, Simon Fraser University

Faisal Notta, Assistant Director, Quality Assurance and Improvement, Aga Khan University

Pammla Petrucka, Professor, College of Nursing, University of Saskatchewan

Sam Scully, Owner, Sam Scully & Associates Inc.

This panel discussion will see academic mentors from Canada share their experiences of supporting a multi-campus university across Asia and Africa to strengthen quality assurance processes and educational development efforts. Panelists will describe their role as mentors and explore how authentic partnerships empower mentees to deliver state-of-the art services and procedures to strengthen academic programs, as well as teaching and learning processes.

B3 - Reciprocal international collaboration and fairness

Kirsty Kaiser, RFI Implementation Manager, COHRED Africa (South Africa)

Sothy Khieng, Senior Researcher, Cambodia Development Resource Institute

Stuart MacLeod, Professor Emeritus, University of British Columbia, Department of Pediatrics

Hieu Ngo, Associate Professor, Director - Ugrad Student Affairs, University of Calgary

This session will explore the many ways to promote fairness and equity in cross-border research partnerships, particularly when those partnerships involve institutions or organizations from both the Global North and South. It will specifically look at the Research Fairness Initiative as one way of “going beyond intentions” to create true reciprocity between North and South partners. Finally, the session will explore and discuss forms of reporting that can help measure the core aspects of fair, equitable, and effective research partnerships.

B4 - Study abroad, global citizenship, and their impact on global development

James Arron, Executive Director, Students Offering Support

Ken McLeod, President, Scholar’s Choice; Founder, Jeju Youth Volunteers

Paul Sherman, Program Head, Family and Community Social Services, University of Guelph-Humber

Study abroad provides vital opportunities for students to develop a more global mindset and to think of themselves as global citizens. The future of international development work also depends on creating new generations of youth who think of themselves this way. This session will offer insights from the leaders of three successful study abroad programs (one in South Korea and two in Canada) providing students with hands-on international development experience. Moderated by Rod Skinkle, President Academica Group, the discussion will focus on how key learnings, programs, and partnership opportunities can be adopted by colleges and universities throughout Canada.

4:55 - 6:00pm

Networking Reception

Wednesday, November 7, 2018

7:15am - 5:00pm

Registration Desk Open

7:30 - 8:30am

60min

Breakfast Buffet

8:30 - 8:35 am

5min

Welcome to the Navitas Morning Session

8:35 - 9:20am

45min

Day 2 - Opening Keynote

Roméo Essou, Vice-President a.i., Chief Programs Officer, African Institute for Mathematical Sciences

9:30 - 10:30am

60min

PLENARY 3 - Public-private partnerships and access to quality higher education

Britta Baron, Head of International Affairs, Humboldt University of Berlin

Paul Chan, Vice Chancellor & President, HELP University, Kuala Lumpur, Malaysia

Darcy Rollins, Director, International College of Manitoba (Navitas)

Alan Shepard, President, Concordia University

This session will offer audience members essential insights into the innovative, flexible solutions that can be found when private and public sector organizations work together to solve common global development challenges. This panel will feature leaders whose experience and successes in fostering effective public-private partnerships span the globe.

10:30 - 10:50am

25min

Refreshments and move to Breakout Sessions

10:50 - 11:50am

60min

Block C - SPECIAL BREAKOUT SESSIONS Showcasing Academics Without Borders’ University Network

C1 - Changing lives around the world through AWB projects

Andrew Botterell, Chair, Dept. of Philosophy, University of Western Ontario

Karl Stobbe, Karl Stobbe, Clinical Professor and Niagara Site Director, Postgraduate Family Medicine, Michael G. DeGroote School of Medicine, McMaster University

In this session, presenters will discuss the practices and attitudes that helped them build impactful projects with committed, passionate partners in developing countries around the world. It will specifically touch on how these projects fulfilled this conference’s mission of reaching across borders and building a better world. Each presenter will also reflect on how the involvement of the conference’s hosting organization, Academics Without Borders, helped these projects change lives around the globe.

C2 - Lessons from building health capacity in Africa

Clare Pain, Associate Professor, Department of Psychiatry, University of Toronto

Martin Ayanore, Health Economist and Lecturer, University of Health & Allied Sciences, Ghana

This session will showcase the incredible work being done by academic experts from Canada and their partners in Africa to build vital healthcare capacity through collaborative training and curriculum design. The session will feature insights on how training partnerships can address healthcare disparities without recreating the colonial relationships that are responsible for creating these same disparities. It will also focus on how crucial new developments in healthcare training can be incorporated into curricula in partner countries to help ensure a healthier future for all.

C3 - Creating dynamic, reciprocal international collaboration (Workshop)

Sothy Khieng, Senior Researcher, Cambodia Development Resource Institute

Hieu Ngo, Associate Professor, Director - Ugrad Student Affairs, University of Calgary

Elizabeth Tilley, Senior Lecturer, Department of Environmental Health, University of Malawi

This interactive workshop will explore the existing trends and issues in internationalization and hone strategies to work towards reciprocal, dynamic international collaboration. Presenters will focus on internationalization and international collaboration and will invite critical dialogues on the strengths, challenges, ethics, and points of tension in international collaboration. The workshop will then explore a vision for academic internationalization, as well as the practical strategies to work towards reciprocal, dynamic international collaboration.

C4 - Improving the lives of women and children in Uganda through education and health

Shelley Jones, Associate Professor, Faculty of Social and Applied Sciences, Royal Roads University

Jenipher Twebaze Musoke, BRAC Uganda

This session will provide attendees with insights into how professional development courses for educators in North West Uganda are changing the lives of young women. The first presentation in this session will focus on a participatory action research study that included professional development courses focused on fostering gender equality in Uganda’s primary schools. The second will discuss how the use of social enterprise models in low-resource settings can significantly impact maternal and child health outcomes in Uganda and South Sudan.

11:50am - 12:50pm

60min

Lunch

12:50 - 1:50pm

60min

PLENARY 4 - The role of funding agencies in reaching across borders to build a better world

Hélène Grégoire, Senior Learning Manager, Mastercard Foundation Scholars Program

Brent Herbert-Copley, Executive Vice-President, Social Sciences and Humanities Research Council

Caroline Leclerc, ADM, Global Affairs Canada

Jocelyn Mackie, Co-Chief Executive Officer, Grand Challenges Canada

Luc Mougeot, Senior Program Specialist, International Development Research Centre

How do funding agencies provide partners with the resources they need to succeed in the present and build the internal capacity to maintain their momentum going forward? This expert panel will explore possible answers to this question and more in this dynamic session on the role of funding agencies in fostering global development through post-secondary partnerships.

1:50 - 2:05pm

15min

Refreshments and move to Breakout Sessions

2:05 - 3:05pm

60min

PLENARY 5 - Post-secondary impact in an interconnected world

Alain Roy, VP International, Colleges and Institutes Canada

Daniel Weeks, President, University of Northern British Columbia

In a stirring dialogue session, Colleges and Institutes Canada VP International Alain Roy and University of Northern British Columbia President Daniel Weeks will offer stories and insights into the real-world impact that Canada’s post-secondary institutions are having with partners around the world. The session will touch on a number of transformative projects that will provide audience members with knowledge and inspiration for reaching across borders to build a better world.

3:05 - 3:30pm

30min

Refreshments and conversation

3:30 - 4:30pm

60min

PLENARY 6: Conference Wrap-up: Looking back, moving forward

Jean Lowry, President, Canadian Association of International Professionals

Shaheen Nanji, Director, International Community Engagement, SFU International

Joe Wong, Vice Provost, University of Toronto

Post-secondary leaders from across Canada will look back on the core themes and learnings from the conference and build on them to offer clear, actionable takeaways to attendees looking to take the next step in building a better world. This session will also give attendees an opportunity to voice their own impressions from the conference.

4:30 pm

Conference concludes